Alert archive / Texas / Tornado Warnings in 2024

Tornado Warning 2, NWS San Angelo, TX

February 2, 2024Haskell County, Texas

NWS San Angelo, TX issued this tornado warning at Feb 2, 2024, 5:30 PM CST for Haskell County, Texas. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 2, 2024, 5:30 PM CST (23:30 UTC)
Expired
Feb 2, 2024, 5:57 PM CST
In force
27 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Haskell County, TX

The radar

The Dyess AFB radar (KDYX), 84 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 2, 5:31 PM CSTTORNADO5 E Sagerton, TXA tornado was reported approximately 5 miles east of Sagerton.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.5 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2024-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2024-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

208 
WFUS54 KSJT 022330
TORSJT
TXC207-030015-
/O.NEW.KSJT.TO.W.0002.240202T2330Z-240203T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Angelo TX
530 PM CST Fri Feb 2 2024

The National Weather Service in San Angelo has issued a

* Tornado Warning for...
  Central Haskell County in west central Texas...

* Until 615 PM CST.
    
* At 529 PM CST, a severe thunderstorm capable of producing a 
  tornado was located near Sagerton, moving northeast at 20 mph. 
  This storm has a history of producing a tornado. 

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Haskell and Rule around 535 PM CST.
  Stamford around 600 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3301 9989 3314 9999 3340 9973 3312 9949
TIME...MOT...LOC 2329Z 239DEG 16KT 3308 9986 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Daniels
2 follow-up statements
573 
WWUS54 KSJT 022336
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
536 PM CST Fri Feb 2 2024

TXC207-030015-
/O.CON.KSJT.TO.W.0002.000000T0000Z-240203T0015Z/
Haskell TX-
536 PM CST Fri Feb 2 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CST FOR CENTRAL
HASKELL COUNTY...
    
At 535 PM CST, a confirmed tornado was located 7 miles southeast of 
Rule, moving northeast at 20 mph. At 5:31 PM law enforcement 
reported a rope tornado about 5 miles east of Sagerton. 

HAZARD...Damaging tornado and golf ball size hail.

SOURCE...Law enforcement confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Haskell around 540 PM CST.
  Stamford around 555 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3303 9983 3316 9997 3340 9973 3312 9949
TIME...MOT...LOC 2335Z 239DEG 16KT 3310 9983 

TORNADO...OBSERVED
MAX HAIL SIZE...1.75 IN

$$

Daniels
025 
WWUS54 KSJT 022357
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
557 PM CST Fri Feb 2 2024

TXC207-030007-
/O.CAN.KSJT.TO.W.0002.000000T0000Z-240203T0015Z/
Haskell TX-
557 PM CST Fri Feb 2 2024

...THE TORNADO WARNING FOR CENTRAL HASKELL COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However, small hail and
gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until midnight CST for
west central Texas.

LAT...LON 3303 9983 3316 9997 3340 9973 3312 9949
TIME...MOT...LOC 2355Z 239DEG 16KT 3315 9973 

$$

Daniels

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Feb 2, 4:28 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Feb 2, 4:28 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
428 PM CST Fri Feb 2 2024

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE FOR SEVERE STORM OUTLOOK...
Issued at 428 PM CST Fri Feb 2 2024

Current radar imagery shows some high based thunderstorms along a
dry line stretching from Bakersfield northeast through Aspermont.
Surface observations show a generally N to S oriented cold front
across the western TX Panhandle and down into the Big Bend region
(with temperatures down in the upper 50s to low 60s west of it
with strong west winds of 25-35 mph and gusts to 50 mph), while
the aforementioned NE to SW oriented dry line was just east of
that region, with dew points in the upper 40s to mid 50s east of
the dryline and low 30s west of it. Models indicate that the cold
front will catch up to the dry line in the next few hours as an
upper trough pushes across TX. Strong, widespread lift in advance
of the trough will combine with some moisture and instability (ML
CAPEs of 1000-1500 J/KG) to produce widespread thunderstorms along
the front/dryline as it moves through the region. For the most
part (except in Runnels county where there is an isolated
shower/storm), there seems to be enough capping in the warm sector
to inhibit storm development, and so most storms are expected to
accompany the dry line/cold front this evening as it passes
through. Effective shear east of the dry-line is currently
marginal, at around 25-30 kt, which could be enough for
supercellular structures should any storms develop, with large
hail being the main hazard, although damaging downdrafts are also
possible with downdraft CAPEs near 1000 J/KG. Expect shear to
increase this evening as the trough axis moves across the region.
The strong lift with the trough and front will likely cause storms
to quickly congeal into a line early or mid this evening, which
will cause damaging winds to be an increasing concern. Look for
storms to push from west to east across the region between now and
around 11pm or 12 am. Due to some low-level shear, an isolated
tornado cannot be ruled out.

&&

.SHORT TERM...
(This evening through Saturday)
Issued at 204 PM CST Fri Feb 2 2024

...Strong to severe thunderstorms possible late this afternoon
and evening...

The main concern in the short term period will be the chance for
thunderstorms, some of which may be strong to severe during the
late afternoon and evening hours. Early this afternoon, an upper
level trough was advancing east across the Desert Southwest. This
system will eventually close off into an upper low across
northeastern New Mexico and the Texas Panhandle later this evening
and overnight. Associated Pacific front will advance east across
eastern New Mexico and West Texas this afternoon and will move
across our area during the evening/overnight hours.

Scattered showers and thunderstorms are expected to develop
across western portions of the Big Country, Concho Valley and
northern Edwards Plateau by late afternoon, with storms increasing
in coverage through the evening hours as they move east. Although
instability will be rather modest, steep lapse rates and
increasing deep layer shear will allow for a few rotating storms
initially, with activity forming into a line or broken line of
storms by mid to late evening. The greatest risk for strong/severe
storms will be east of a Haskell, Robert Lee to Ozona line, where
large hail up to 2 inches is possible, along with a threat for
damaging winds in excess of 60 mph. An isolated tornado is also
possible. Most of this activity will push east of the forecast
area by midnight, although storms may linger a bit longer over
far southeast sections.

Skies will clear from west to east overnight, with sunny and
cooler temperatures expected for Saturday. Gusty west winds will
develop on the back side of the upper level system Saturday
morning and persist into Saturday night and early Sunday. We have
issued a Wind Advisory for the Concho Valley, northern Edwards
Plateau and western portions of the northwest Hill Country from
9 AM Saturday through 9 AM Sunday. Sustained west to northwest
winds of 25 to 35 mph, with gusts to 50 mph is expected across
this area, with lighter winds farther north across the Big
Country. Lows tonight will be in the 40s, with highs on Saturday
in the low to mid 60s.

&&

.LONG TERM...
(Saturday night through next Friday)
Issued at 216 PM CST Fri Feb 2 2024

...Strong west/northwest winds expected through Sunday with
benign pattern and seasonal temperatures through midweek...

The start of the long term will largely be characterized by the
strong winds expected behind the frontal passage/convection
overnight tonight. As the upper low begins to drop southeast into
the Red River region, a strong jet will form in the low to mid
levels of the entrance region of the trough. With skies clearing
post-convection, these strong winds will be able to mix down to
the surface. Coupled with a tightened pressure gradient from the
corresponding surface low, winds out of the west will pick up
Saturday afternoon and peak during the overnight hours Saturday
into Sunday. With sustained winds in the 25-35 mph range with
gusts of 50+ mph possible, we have gone ahead and issued a Wind
Advisory for the Concho Valley, Northern Edwards Plateau, and
portions of the Northwest Hill Country. Confidence decreases
significantly with northward extent as the gradient for the
strongest winds will be fairly tight. The advisory runs through
9AM Sunday as winds will gradually come down through the day with
the upper low pushing into east Texas. We will also have to watch
for the potential of blowing dust during this time period as
west/northwest winds tend favor this possibility. Visibilities may
be reduced, especially during the overnight hours. Though winds
will remain marginally strong during the day on Sunday, cold air
advection will be weak overall as winds shift from the northwest
to a more northerly direction. As such, highs Sunday will only
take a minor hit in the low to mid 60s.

The first half of next week will be rather benign weather-wise as a
strong upper ridge sets in ahead of the next system moving onto
the west coast. Winds will veer to the south by Tuesday, allowing
for a slow and steady warm-up through mid next week with daytime
highs in the upper 50s to mid 60s through Wednesday. The next
upper level trough begins to move into the region by late next
week, bringing us our next possible chances for rain on Friday. We
will keep a close eye on this next system as most mid range
models are in decent agreement concerning the potential strong
amplitude of the trough. Current outputs look marginal at best but
it will be worth keeping an eye on the dynamics going forward.

&&

.AVIATION...
(18Z TAFS)
Issued at 1148 AM CST Fri Feb 2 2024

Currently seeing MVFR ceilings across the terminals but a
transition to VFR will occur through early afternoon as stratus
lifts/scatters out. South to southwest winds will gust 20 to 25
knots this afternoon, decreasing to 15 knots or less this evening.
Scattered showers and thunderstorms are expected to develop from
west to east, mainly after 03/00Z. Will include TEMPO groups for
TSRA at all terminals this forecast cycle. Some of the storms
could be strong to severe, with damaging winds and large hail
possible. Convection will end by midnight, with VFR expected into
Saturday morning. Gusty west winds will develop across the
terminals Saturday morning, as a Pacific front moves through.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     47  65  45  63 /  70   0   0   0
San Angelo  45  65  46  65 /  90   0   0   0
Junction    44  65  45  65 /  90   0   0   0
Brownwood   45  65  43  63 /  90   0   0   0
Sweetwater  45  63  45  61 /  40   0   0   0
Ozona       42  63  43  65 /  70   0   0   0
Brady       46  63  47  63 /  90   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 9 AM Saturday to 9 AM CST Sunday for Coke-
Concho-Crockett-Irion-Kimble-Menard-Runnels-Schleicher-Sterling-
Sutton-Tom Green.

&&

SHORT TERM...24
LONG TERM....50
AVIATION...24
Hazardous weather outlook, Feb 2, 2:40 PM CST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
240 PM CST Fri Feb 2 2024

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-032045-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
240 PM CST Fri Feb 2 2024

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to develop across western portions of
the forecast area late this afternoon, and spread east across the
remainder of the forecast area this evening. Some of the storms
may be strong to severe, with large hail and damaging winds the
main threats. An Isolated tornado is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Gusty west to northwest winds will develop across the area
Saturday morning through Sunday morning. A Wind Advisory is
in effect for the Concho Valley, northern Edwards Plateau and
western portions of the northwest Hill Country from 9 AM Saturday
through 9 AM Sunday, where sustained winds of 25 to 35 mph, with
gusts to 50 mph is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

In the hours before

Special weather statement, Feb 2, 3:50 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service San Angelo TX
350 PM CST Fri Feb 2 2024

TXZ049-113-022215-
Fisher TX-Jones TX-
350 PM CST Fri Feb 2 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JONES AND
NORTHEASTERN FISHER COUNTIES THROUGH 415 PM CST...

At 350 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Hitson, or 7 miles northeast of Roby, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hamlin and Hitson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3296 10036 3296 10002 3273 10027 3283 10047
      3297 10037
TIME...MOT...LOC 2150Z 216DEG 28KT 3284 10032

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Daniels
Special weather statement, Feb 2, 4:15 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service San Angelo TX
415 PM CST Fri Feb 2 2024

TXZ049-113-022245-
Fisher TX-Jones TX-
415 PM CST Fri Feb 2 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JONES AND
NORTHEASTERN FISHER COUNTIES THROUGH 445 PM CST...

At 415 PM CST, Doppler radar was tracking a strong thunderstorm over
Hitson, or over Hamlin, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hamlin, Mccaulley, and Hitson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3272 10016 3280 10043 3296 10032 3296 10002
TIME...MOT...LOC 2215Z 207DEG 24KT 3288 10018

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Daniels
Special weather statement, Feb 2, 4:19 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service San Angelo TX
419 PM CST Fri Feb 2 2024

TXZ064-065-022300-
Coke TX-Sterling TX-
419 PM CST Fri Feb 2 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN COKE AND STERLING
COUNTIES THROUGH 500 PM CST...

At 419 PM CST, Doppler radar was tracking a strong thunderstorm 12
miles east of Garden City, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sterling City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3208 10127 3209 10073 3204 10069 3177 10086
      3162 10126 3164 10127
TIME...MOT...LOC 2219Z 231DEG 36KT 3182 10128

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Daniels
Special weather statement, Feb 2, 5:00 PM CST, 30 minutes before
Special Weather Statement
National Weather Service San Angelo TX
500 PM CST Fri Feb 2 2024

TXZ054-064-065-022345-
Nolan TX-Coke TX-Sterling TX-
500 PM CST Fri Feb 2 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN COKE...NORTHEASTERN
STERLING AND SOUTHWESTERN NOLAN COUNTIES THROUGH 545 PM CST...

At 459 PM CST, Doppler radar was tracking a strong thunderstorm near
Sterling City, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sterling City, Maryneal, Silver, Sanco, E.V. Spence Reservoir Near
Paint Creek Recreation Area, and The Intersection Of Highway 158 And
Ranch Road 2059.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3209 10100 3208 10067 3222 10067 3229 10047
      3197 10032 3169 10110
TIME...MOT...LOC 2259Z 238DEG 35KT 3191 10093

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Daniels
Local storm report, Feb 2, 5:23 PM CST, 7 minutes before
Preliminary Local Storm Report
National Weather Service San Angelo TX
523 PM CST Fri Feb 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     Tornado          1 SSE Sagerton          33.06N 99.95W
02/02/2024                   Haskell            TX   Public

            Video showed a tornado with the location
            approximately 1 mile south-southeast of
            Sagerton.

&&

19

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 1:26 PM CSTWind AdvisorySJTCoke, Concho, Crockett, Irion, Kimble, McCulloch and 8 more47 hr
Feb 2, 3:50 PM CSTSpecial Weather StatementSJTFisher25 min
Feb 2, 4:15 PM CSTSpecial Weather StatementSJTFisher30 min
Feb 2, 4:19 PM CSTSpecial Weather StatementSJTSterling41 min
Feb 2, 4:41 PM CSTSevere Thunderstorm WarningSJTHaskell, Throckmorton64 min
Feb 2, 5:00 PM CSTSpecial Weather StatementSJTCoke, Sterling45 min
Feb 2, 5:06 PM CSTTornado WarningSJTHaskell24 min
Feb 2, 5:37 PM CSTSpecial Weather StatementSJTIrion38 min
Feb 2, 5:54 PM CSTSevere Thunderstorm WarningSJTIrion, Tom Green51 min
Feb 2, 5:55 PM CSTSevere Thunderstorm WarningSJTHaskell65 min

Nearby

Tornado Warnings in Texas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.